Common Hospital-Administered Antibiotics Linked to C Diff, Adverse Drug Reactions

News
Article

Ciprofloxacin, ceftriaxone, and piperacillin/tazobactam showed the greatest associations with adverse drug reaction case reports related to CDI.

Bogdan Ioan Vintila | Credit: ResearchGate

Bogdan Ioan Vintila

Credit: ResearchGate

Several antibiotics commonly administered to ICU patients may be associated with a greater risk of Clostridioides difficile infection (CDI) and related adverse drug reactions, according to findings from a retrospective pharmacovigilance study.

Of more than 100,000 suspected adverse drug reaction reports registered in EudraVigilance, most related to CDI were associated with ciprofloxacin, ceftriaxone, and piperacillin/tazobactam, highlighting the importance of antibiotic surveillance and monitoring programs to reduce the risk of adverse events.1

“There is a heterogeneous relationship between antibiotic use in the intensive care unit (ICU) and CDI. The most used antibiotics in the ICU are non-selective in their action, disrupting gut microbiota and creating an environment in which C. difficile thrives,” wrote Bogdan Ioan Vintila, assistant professor at Lucian Blaga University of Sibiu, and colleagues.1

The US Centers for Disease Control and Prevention estimates C. diff causes almost half a million infections in the US each year, noting patients are 7-10 times more likely to develop CDI when taking antibiotics or during the month thereafter. Understanding which antibiotics are associated with a greater risk of CDI is essential for developing safe and effective treatment regimens not likely to cause adverse drug reactions.2

To assess the risk of CDI associated with the use of commonly administered antibiotics, investigators retrospectively reviewed CDI Individual Case Safety Reports submitted to EudraVigilance spontaneously reported as adverse drug reactions associated with the use of ceftriaxone, colistimethate, ciprofloxacin, gentamicin, linezolid, meropenem, and piperacillin/tazobactam. Total adverse drug reactions and total cases of CDI for these 7 drugs were centralized and used to calculate the proportion of adverse drug reactions related to CDI from total adverse drug reactions reported.1

Between January 1, 2003, and August 7, 2023, a total of 119,123 adverse drug reactions were reported in EudraVigilance for the 7 antibiotics. The greatest proportions of adverse drug reactions related to CDI were observed for ciprofloxacin (31%), ceftriaxone (29%), piperacillin/tazobactam (14%), and linezolid (12%). Although the number of reports for CDI was greatest for ciprofloxacin, both meropenem and piperacillin/tazobactam had the greatest proportion of adverse drug reactions related to CDI from the total Individual Case Safety Reports (3%).1

A retrospective analysis of Individual Case Safety Reports in EudraVigilance between January 1, 2003, and December 31, 2022, showed the greatest average reports per year for ciprofloxacin (40.5; 95% Confidence interval [CI], 27.6–53.4) and piperacillin/tazobactam (25.3; 95% CI, 13.6–36.9), and the lowest for linezolid (2.8; 95% CI, 1.8–3.8) and colistimethate (1.5; 95% CI, 0.7–2.3). For meropenem and gentamicin, the average number of reports per year was 13.6 (95% CI, 7.6–19.5) and 4.9 (95% CI, 3.3–6.5), respectively.1

Further analysis of reports with unfavorable outcomes showed the greatest frequency of an unfavorable outcome was observed for ciprofloxacin (21.8%) and meropenem (20.5%) while the lowest frequency of an unfavorable outcome was calculated for gentamicin (11.8%) and ceftriaxone (13.2%). The greatest frequency of fatal adverse drug reactions was seen in colistimethate (15%), meropenem (14%), and ciprofloxacin (13.6%).1

Investigators performed a disproportionality analysis to evaluate the probability of reporting CDI related to the 7 antibiotics included in the study compared to amikacin, ceftazidime, clindamycin, imipenem/cilastatin, and levofloxacin. Results showed all studied antibiotics had a lower reporting probability when compared to clindamycin.1

“There is a pressing need to promote responsible antibiotic usage to prevent adverse events and preserve the efficacy of these valuable medications. An increasing rate of severe forms of CDI imposes the necessity to carry out surveillance and monitoring programs for the consumption of antibiotics. Implementing standardized laboratory tests to characterize CDI’s nature accurately is also essential,” concluded investigators.1

References:

  1. Vintila BI, Arseniu AM, Morgovan C, et al. A Pharmacovigilance Study Regarding the Risk of Antibiotic-Associated Clostridioides difficile Infection Based on Reports from the EudraVigilance Database: Analysis of Some of the Most Used Antibiotics in Intensive Care Units. Pharmaceuticals. 2023; 16(11):1585. https://doi.org/10.3390/ph16111585
  2. Centers for Disease Control and Prevention. What is C. diff? C. diff (Clostridioides difficile). September 7, 2022. Accessed November 27, 2023. https://www.cdc.gov/cdiff/what-is.html
Related Videos
Ankeet Bhatt, MD, MBA | Credit: X.com
Ankeet Bhatt, MD, MBA | Credit: X.com
Sara Saberi, MD | Credit: University of Michigan
Hematopoietic Stem Cell Transplantation Improves Pediatric SCD Outcomes | Image Credit: Scott Graham/Unsplash
Andrew Talal, MD | Credit: University at Buffalo
Muthiah Vaduganathan, MD, MPH | Credit: Brigham and Women's Hospital
Albert Foa, MD, PhD | Credit: HCPLive
© 2024 MJH Life Sciences

All rights reserved.